New York, 2003

Flooding in New York, November 20 to 22, 2003

November 20 to 22, 2003 · NWS ALY · 2 events in 2 counties and zones

A slow moving low pressure area, crossing the region on the 19th to 20th, brought a general 1 to 2 inch rainstorm across eastern New York, with locally higher rainfall amounts up to 3 inches. The excessive runoff from this rainfall produced minor flooding on the Schoharie Creek and Mohawk River.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A slow moving low pressure area, crossing the region on the 19th to 20th, brought a general 1 to 2 inch rainstorm across eastern New York, with locally higher rainfall amounts up to 3 inches. The excessive runoff from this rainfall produced minor flooding on the Schoharie Creek and Mohawk River. The Gilboa gage on the Schoharie crested at 1132.09 feet, about a tenth of a foot above flood stage, mid day on November 20. The Mohawk River, crested 0.55 feet higher than the 403 foot flood stage at Utica, midday on November 21. The Mohawk River was above flood stage for about 36 hours near Utica. No problems were reported to the National Weather Service as a result of this minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 20, 2:04 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Nov 20, 2:04 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
204 AM EST THU NOV 20 2003

.DISC...

.SHORT TERM...CDFNT IS MVNG THRU VT ATTM...WITH SFC LOW JUST OFF NJ.
AT 500 HPA VERY STRONG TROF IS BEGINNING TO NEG TILT AND WILL CUT
OFF NEXT FEW HRS. RA+ OVR FCA IS STARTING TO DIM OVER W ADRNDCKS.
WHILE THE W EDGE HAS BEEN SHIFTING E PAST FEW HOURS AND THE S EDGE
OF RA+ OVER NJ HAS BEEN LIFTING SLOWLY N.  THE NEXT FEW HRS THE UPR
SYSTEM WILL CUT OFF AND THE ENTIRE SYSTEM WILL DECELERATE. THE
HEAVIEST PCPN SHOULD EXIT NYS BY 10Z AND VT BY 12Z. -RN WILL QUICKLY
DIMINISH DURING THE MRNG HRS TO SCT SHRA AS THE CUT OFF CONTINUES TO
MOVE RIGHT ALONG TO THE ESE. DURING AFTN PCPN ENDS...AND SKIES CLR
IN NYS WEST OF HUD VLY.

.LONG TERM...CUTOFF SYSTEM AND ASSOC SFC FRONTS MOVE WELL OUT TO SEA
TNGT AND RIDGE REASSERTS ITSELF ALONG ATLC SEABOARD AS NOV APPEARS
TO BE LOCKED INTO A POS NAO PATTERN. SUBSIDENCE CLEARS SKIES OVER
ENTIRE REGION TNGT. WK CDFNT MOVING ACRS S ONT AND QUE FRI REACHES
FCA LATE IN THE DAY WITH ONLY A WIND SHIFT...SOME CLOUDS AND SLIGHT
COOLING. FCA SETTLES INTO A FINE ALMOST INDIAN SUMMER WX PERIOD INTO
NEXT WEEK. FRI NT INTO SAT SOME CLOUDS ASSOC WITH CDFNT MOVE INTO
FCA THEN DISSIPATE. DURING THE WEEKEND THE 500 HPA PATTERN IS SHOWING
STRENGTHENING RIDGE AT ALL LEVELS ALONG E SEABOARD WITH TROF IN WEST
USA. SFC LOW ORGANIZES IN MISS VLY DEEPENS AND BEGINS MVNG NE. SAT
INTO SUN IT REESTABLISHES A FRONTAL BNDRY ACRS N TIER WHICH SHIFTS
INTO CANADA BETWEEN HI CENTERS ALONG E SEABOARD AND QUE. AS A RESULT
SAT NT INTO SUN WILL SEE INCR CLDS...MNLY ACRS FAR WEST AN N TIER OF
FCA...BUT FOR NOW THINK PARTLY SUNNY/CLOUDY SHOULD COVER IT. SUN NT
INTO MONDAY FAIRLY INTENSE STORM IS MVNG N THRU W GRTLKS AND FCA IS
IN WARM SECTOR WITH DRY FAIR CONDS. CDFNT WITH THIS SYSTEM CROSSES
FCA FINALLY ON MON NT WITH MUCH COOLER CONDS TUE.

.AVIATION DISCUSSION...CEILINGS/VISIBILITIES WILL CONTINUE MAINLY IN
THE MVFR/VFR RANGE AS RAIN IS EXPECTED TO CONTINUE UNTIL AROUND 12Z
WITH A TAPERING TO -RA/SCT -SHRA THEREAFTER. BY 17Z TOMORROW
CEILINGS WILL BE AT OR JUST ABOVE VFR THRESHOLD. BY 20-24Z SCT TO
CLR CONDITIONS.

.HYDROLOGICAL DISCUSSION...FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT
5AM...OVER NEXT FEW HRS MANY STREAMS AND RIVERS WILL GET NEAR
BANKFULL...AND SEVERAL WILL EXPERIENCE MINOR FLOODING. HWVR RAIN
WILL SHUT OFF ACRS FCA DURING EARLY MRNG. THIS SHOULD MINIMIZE THE
AMOUNT OF FLOODING. AFTER THAT NO SIG PCPN LIKELY UNTIL MONDAY
NIGHT.

.ALY...FLOOD WATCH WILL EXPIRE AT 500 AM FOR THE ENTIRE WARNING
AREA.

SNYDER / WASULA
Hazardous weather outlook, Nov 20, 3:55 AM EST, 1 hour 5 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-210000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
355 AM EST THU NOV 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...RAIN WILL END THIS MORNING...MANY STREAMS HAVE OR WILL
EXPERIENCE SIGNIFICANT WITHIN BANK RISES..SOME MAY REACH MINOR FLOOD
LEVELS.

.DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED DUE
TO THE POTENTIAL OF FLOODING. PLEASE REPORT ANY FLOODING TO THE
NATIONAL WEATHER SERVICE.

SNYDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Schoharie

When
November 20, 5:00 AM EST to 8:30 AM EST
Where
Schoharie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Flood, Southern Herkimer

When
November 20, 1:15 PM EST to November 22, 12:28 AM EST
Where
Southern Herkimer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335384, 5335385.